What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 1:27 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 21, 1:27 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
227 PM EDT Sun Jun 21 2020
.UPDATE...
Issued at 227 PM EDT SUN JUN 21 2020
A line of showers and storms has developed and moved across our
southwest zones so far this afternoon, with a few isolated showers
and storms popping up elsewhere. This line of showers and storms
should continue to progress north-northeastward this afternoon
fueled by CAPE values near 2000J/kg. We have seen some gusty winds
as well with the Pulaski county mesonet gusting to 44 mph in the
last hour. DCAPE values are a tad above 1000J/kg, so this should
continue to promote gusty winds as this line continues to push on
through the area. Have updated pops and wx to account for ongoing
activity and where it is expected to move through over the next
several hours. This means, going with several hours of categorical
pops.
UPDATE Issued at 927 AM EDT SUN JUN 21 2020
An MCV is located over western Kentucky this morning, with
widespread precipitation pushing across this region. A band of
rain with embedded thunderstorms, is pushing northeastward across
central Tennessee and is expected to move into our far southwest
by early afternoon. While the initial band may not stay intact,
the enhanced flow from the MCV combined with MLCAPE values around
1000J/kg should be enough to see redevelopment as this system
moves east. Overall shear will be quite weak, but perhaps a tad
better in our Bluegrass counties. Thus, a strong storm or two
could be seen in this region. The bigger concern could be the
heavy rain threat as PW's increase to over 1.50 inches by this
evening, which even for June is quite high. With the weak flow,
storm movement could be rather slow, allowing storms to dump quite
a bit of rain over a short time. Thus, we will be monitoring the
potential for flooding through the afternoon and evening.
Fortunately, we have not had a lot of rain yet for much of the
area over the past few days, so that could help us out some.
UPDATE Issued at 805 AM EDT SUN JUN 21 2020
Forecast is on track. Morning obs have been blended in, with no
substantive changes
&&
.SHORT TERM...(Today through Monday)
Issued at 621 AM EDT SUN JUN 21 2020
A transient ridge aloft was over the region early this morning,
and has been successful at suppressing precip. A shortwave trough
currently over the lower and mid Mississippi Valley will move
east, flattening and pushing the ridge eastward. With a warm and
relatively humid air mass in place, diurnal destabilization will
allow thunderstorms to develop with the approach of the wave.
Mixed layer CAPE may exceed 2K J/Kg in pockets. Although shear
will remain weak, there could be a few pulse storms with gusty
winds, especially if outflow boundary interactions enhance the
development. Convection should die out during the night with
departure of the wave.
That would leave us with a dry start to the day on Monday.
However, a larger scale upper level trough will be deepening over
the Mississippi Valley during the day, with perhaps some
convectively induced ripples in the flow as well. A moist south
to southwest low level flow should become established over our
area, and the ingredients should be in place for another round of
showers and thunderstorms to develop and approach late in the
day. The highest probability will not be until Monday night, and
the daytime POP does not exceed chance category at this point.
.LONG TERM...(Monday through Saturday)
Issued at 511 AM EDT SUN JUN 21 2020
A cold front will bring multiple rounds of showers and storms
during the Tuesday-Wednesday time frame. Weak high pressure builds
in behind the front for Thursday with sunnier, drier and
seasonably cool temperatures. A warm front then lifts across the
area Friday/Friday night with increased cloud cover and rain
chances. Another cold front approaches from the northwest on
Sunday with renewed rain chances. Below normal high temps in the
upper 70s to low 80s are forecast on Tuesday and in the mid to
upper 70s on Wednesday. Temperatures warm back into the low to mid
80s – near normal – for Friday and Saturday.
Model agreement is generally good through the Friday then turns
fair over the weekend. A cutoff upper level low will meander near
or north of the Great Lakes and into Quebec through early Friday,
keeping cyclonic flow over the region. Multiple shortwave troughs
will rotate around the cutoff low sparking a rounds of widespread
showers and storms, one of which will be ongoing at the beginning
of the period. Another shortwave will trigger another period of showers
and storms on Tuesday. Meanwhile, the cutoff low’s surface
reflection will lift from the western Great Lakes to near the
James Bay, sending a slow-moving cold front, accompanied by
additional showers and storms, across eastern KY Tuesday night
into Wednesday. The cutoff low then passes near the Great Lakes
Wednesday afternoon through early Friday, causing minor height
falls and modestly cooler temperatures over the Ohio Valley. Weak
surface high pressure noses in from the south during this time
helping to dry out things a bit; however, steep low-level lapse
rates, weak instability and a vort max could still foster a stray
shower or storm Thursday afternoon or evening, especially over
northern portions of the CWA closer to the low. Weak ridging
builds aloft during the day on Friday, but another developing
trough pivots from the Great Plains and into the Great Lakes area
through the weekend. A surface low develops to our west-northwest
in response to the trough and sends a warm front and trailing cold
front across the area during the Friday-Sunday night period,
keeping a few showers and storms in the forecast at times.
While there does not yet appear to be a significant threat for
flooding during the Monday night-Wednesday afternoon time frame,
PWATs will be approaching the 90th percentile compared to
climatology, as per the NAEFS and ENS ensembles. Our region will
also be favorably located under the right rear entrance region of
the upper level jet while the mean tropospheric flow will be
nearly parallel to the approaching cold front which could result
in training convection. Widespread 0.75-1.50 inch rainfall
amounts are expected during the 36-to-48 hour period with locally
higher amounts likely. This would not be enough rainfall to cause
main stem river hydro issues, but soil moistures are already
rather high so some small stream flooding is possible in those
areas which repeatedly see the torrential downpours. WPC has also
placed all of eastern Kentucky under a marginal risk of for
excessive rainfall during the 12Z Tuesday-12Z Wednesday time
period. Another hazard that bears watching is the severe
thunderstorm potential ahead of the cold front Tuesday afternoon.
The NAM, Euro and UKMet indicate sfc-500 mb bulk shear increasing
to between 25-40 knots during the afternoon and/or evening hours;
but, plentiful cloud cover should limit diurnal heating and cap ML
CAPE values around or under 1,000 J/kg. The primary threat with
any stronger storms appears be strong to marginally severe wind
gusts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 227 PM EDT SUN JUN 21 2020
A disturbance will push across the region this afternoon into
tonight, with showers and storms increasing across the area. Some
lower clouds associated with the system may come in overnight
tonight, but still not enough confidence to go with the low clouds
yet. However, will evaluate the low cloud potential better with
the 00z issuance. Otherwise, could be a brief period of lower
cigs/visbys with the shower and storm activity, but should be very
brief. In addition, some gusty winds will be seen with any showers
and storms this afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KAS
SHORT TERM...HAL
LONG TERM...Geertson
AVIATION...KAS
Hazardous weather outlook, Jun 21, 8:36 AM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
936 AM EDT Sun Jun 21 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221645-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
936 AM EDT Sun Jun 21 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are likely in most locations during the late
afternoon or early evening. Locally heavy rainfall could lead to
minor flooding of low lying areas. In addition, a few of the
stronger storms could contain gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Saturday, especially during the afternoon and early evening
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
HAL/KAS
In the hours before
Special weather statement, Jun 21, 12:23 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
123 PM EDT Sun Jun 21 2020
KYZ079-083-084-211745-
McCreary-Wayne-Pulaski-
123 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
SOUTHEASTERN PULASKI AND MCCREARY COUNTIES...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Somerset to Alpine to near Blue Heron.
Movement was northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Somerset, Whitley City, Burnside, Slavens, Sloans Valley, Parkers
Lake, Gregory, Co-
Operative, Bronston, Mount Victory, Dabney, Ritner, Pulaski County
Park, Somerset Pulaski Airport, Denney, Kidder, Wiborg, Blue Heron,
Honeybee and Marshes Siding.
Periods of torrential rainfall are also occurring with these storms,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3686 8476 3708 8474 3719 8459 3717 8442
3709 8430 3707 8432 3704 8430 3702 8433
3700 8431 3699 8435 3694 8436 3694 8430
3686 8432 3684 8434 3683 8432 3681 8436
3675 8433 3667 8443 3663 8460
TIME...MOT...LOC 1722Z 225DEG 24KT 3708 8463 3692 8449 3671 8455
JGSpecial weather statement, Jun 21, 1:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
203 PM EDT Sun Jun 21 2020
KYZ068-079-080-084-085-211830-
Whitley-McCreary-Rockcastle-Laurel-Pulaski-
203 PM EDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LAUREL...
EASTERN PULASKI...EASTERN MCCREARY...SOUTHWESTERN ROCKCASTLE AND
WHITLEY COUNTIES...
At 202 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ottowa to Ayers. Movement was north at 20
mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Somerset, Williamsburg, Mount Vernon, Julip, Cumberland Falls S.P.,
Zion Hill, Bandy, Woodstock, Spiro, Wabp, Mount Victory, Verne,
Goldbug, Hansford, Dabney, Renfro Valley, Willailla, Krupp, Hightop
and Hollyhill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3728 8466 3734 8453 3733 8451 3736 8449
3742 8433 3674 8404 3659 8421 3659 8435
TIME...MOT...LOC 1802Z 200DEG 18KT 3738 8446 3663 8421
JGSpecial weather statement, Jun 21, 1:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
238 PM EDT Sun Jun 21 2020
KYZ080-085-086-211915-
Whitley-Knox-Laurel-
238 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT LAUREL...NORTHWESTERN KNOX AND
NORTH CENTRAL WHITLEY COUNTIES...
At 238 PM EDT, a strong thunderstorm was located over Sublimity City,
or over London, moving north at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
London, Fariston, Pittsburg, Langnau, Lake, Moore Hill, Cane Creek,
Lily, Mcwhorter, Rossland, Lamero, North Corbin, Atlanta, Mershons,
Hightop, London-Corbin Airport, Faber, Victory, Rye and Gray.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3690 8425 3730 8416 3732 8413 3731 8410
3728 8407 3728 8405 3727 8405 3725 8400
3725 8394 3720 8394 3717 8397 3711 8392
3712 8389 3710 8388 3684 8401
TIME...MOT...LOC 1838Z 197DEG 25KT 3709 8410
KAS